Do you verify patient's documented weight?

Dosage errors can occur

After a child was diagnosed with acute appendicitis at St. John's Mercy Medical Center in St. Louis, MO, the ED physician ordered antibiotics and dosed the patient according to the weight that was in her chart. The problem was that the patient's weight, which was 23 pounds, was entered as 23 kg. Neither the ED physician nor the nurse caught the mistake.

"The antibiotic was started. The error was not noticed until the patient was in the operating room and in surgery," says Melisa Bay, RN, BSN, one of the ED nurses who cared for the patient. "The nurse noticed the dose and double checked the medication. The medication was stopped."

The patient wasn't harmed, but Bay says that ED nurses learned an important lesson from this near-miss. "Be aware of the weight that is documented in the patient's chart, especially for children," says Bay. "Everything in pediatrics is weight-based."

The child's weight should be part of your initial ED nursing assessment, says Bay. To prevent a patient's weight being entered as pounds instead of kilograms, she suggests changing scales to read only in kilograms. "In our ED, we disabled the pounds button so that we don't make that mistake again," says Bay. "All our weights are now in kilograms. We have conversion charts posted so we can tell the parents what their child's weight is in pounds, because it's a popular question."

Obtain accurate weight

Patients presenting to the ED with leg pain who are diagnosed with deep venous thrombosis are given weight-based blood thinners to prevent pulmonary embolism, notes Carrie April, RN, BSN, an ED nurse at St. John's Mercy Medical Center.

"Patients who check into the ED for shortness of breath and chest pain, with a history of congestive heart failure, will also need accurate weights for proper drug dosing," she adds.

These patients benefit from your obtaining an arrival weight, April says. "If they have pulmonary edema or present with pitting edema, the success of drug therapy is monitored by weight and intake and out-takes," she explains.

April says that the best way to prevent dosage errors due to incorrect patient weights is to simply weigh the patient. Emergency medical services (EMS) technicians bringing in stroke, congestive heart failure, or other critical patients should also use the scale and obtain an accurate weight, adds April.

"The patient complaining of leg pain who walks into the ED should walk over to the scale," she says. "The congestive heart failure patient in fluid overload who is huffing and puffing needs to be placed in a wheelchair and wheeled to the clinical scale used for wheelchairs and EMS stretchers." (See clinical tip, below, on preventing dosage errors with ceftriaxone.)

Source

For more information on preventing weight-based dosage errors, contact:

  • Carrie April, RN, BSN, Emergency Department, St. John's Mercy Medical Center, St. Louis, MO. E-mail: carrie.april@mercy.net.

Clinical Tips

Avoid errors with ceftriaxone dosage

Melisa Bay, RN, BSN, says that in her opinion, ceftriaxone, used to treat bacterial infections, poses a particularly high risk for dosage errors. Bay says to remember that there are two ways to dose and reconstitute the medication, based on the route ordered.

"For intramuscular injections, there are different amounts of lidocaine you reconstitute with depending on the mg. For a 250 mg vial, you add .45 ml of lidocaine for an intramuscular injection," says Bay. "For the same medication given intravenously, you reconstitute per the package directions."